Thyroid Function After Stopping Thyroid Meds
[Home] [Bipolar News] [Bipolar Disorder] [Medications] [Treatments] [Bipolar Disorder/Job/School] [Disabilities] [Ask the Doctor] [Ask David] [Self-Injury] [Personal Stories] [Graham's Column] [Steven's Column] [Storm's Column] [Columnist Archives] [Suicide] [Community Support] [Family Members] [Expressions] [Greeting Cards] [Books] [Awards] [Links & Rings] [About Us] [Contact Us]

 


Q:  Thyroid Function After Stopping Thyroid Meds


My Psychiatrist gave me Cytomel to boost my metabolism, but keeping it within the normal range, to increase my energy level of which I had been complaining about being low. I took it for about a year, but eventually realized it was causing anxiety so I stopped taking it. My question is: Can taking a thyroid medicine like Cytomel when it is not needed for hypothyroidism make the thyroid not function normally on its own later because it possibly got used to not having to produce it on its own? I ask because my bloodwork was fine before, but now shows that my thyroid is slightly under functioning and that I have hypothyroidism. I am getting mixed responses on this question from different medical professionals, do you care to weigh in? I would really appreciate any ideas on this. Thanks.


Dear Ms. J' -- 
You phrase the question well.  Is there any research to go on here? Not to my knowledge, as the researchers to whom we might turn are endocrinologists, and they as a group have been interestingly reluctant to use thyroid hormones when thyroid tests are in the normal range.  Thus even the first half of the question has not been studied; that is, we haven't looked at what happens (e.g. to "energy level") from giving people who are not hypothyroid either Cytomel (T3) or levothyroxine (T4, the other of these two forms of thyroid).  And thus we have no one, in  a research setting anyway, to study who has been on the hormone in this way, and then taken off, to see what happens to their thyroid function. 

However, we might compare the experience of people who are given prednisone, a steroid hormone which suppresses the production of other steroid hormones such as cortisol, from the adrenal gland. When prednisone has been given for weeks or months, this lowers normal cortisol production significantly. When prednisone is stopped, it must be tapered off to allow time for normal cortisol production to resume. If not tapered the resulting "adrenal insufficiency" can be very dangerous.  This is a well-recognized phenomenon, taught in the "basic training" of medical school (not just for specialists). 

The point is: were there a "thyroid gland insufficiency" syndrome which accompanied stopping thyroid hormone replacement, even in people with normal thyroid function prior, I think we'd have seen and recognized such a syndrome in the medical literature.  We use thyroid hormone when lithium has interfered with thyroid hormone production, for example.  When lithium is stopped, I usually keep people on the thyroid for a few months then try tapering it off.  Although I haven't tried just stopping it, I've tapered it over a month in a few folks and not seen evidence of hypothyroidism emerging as a result. 

So indirect evidence would suggest that the thyroid gland can "pop back", at least more quickly and reliably than the adrenal gland for comparison.  However, this still leaves your question almost unanswered, namely is it possible that some people might experience an insufficiency syndrome; or even that some people might have frank hypothyroidism triggered by having received thyroid hormone for a while. You might try surfing around for an endocrinology forum and ask this question there.  If you learn something, let me know via this site, okay?  Good luck on that. 

Dr. Phelps


Published October, 2005
 

 

Bipolar World   1998, 1999, 2000, 2001, 2002, 2003, 2004, 2005, 2006, 2007, 2008, 2009, 2010, 2011, 2012, 2013, 2014
Owners: 
Allie Bloom, David Schafer, M.Ed. (Blackdog)
Partners:  John Haeckel, Judith (Duff) 
Founder:  Colleen Sullivan
 

Email Us at Bipolar World

 

About Us  Add a Link  Advance Directives  Alternative Treatments  Ask the Doctor   Ask Dr. Plyler about Bipolar Disorder   Ask The Doctor/ Topic Archives  Awards  Benny the Bipolar Puppy  Bipolar Chat  Bipolar Children  Bipolar Disorder News  Bipolar Help Contract  Bipolar World Forums  Book Reviews  Bookstore  BP & Other mental Illness   Clinical Research Trials & FDA Drug Approval   Community Support   Contact Us  The Continuum of Mania and Depression   Coping   Criteria    Criteria and Diagnosis  Criteria-World Health Disabilities,  DSMV-IV   Dual Diagnosis  eGroups  Expressions (Poetry, Inspiration, Humor, Art Gallery, Memorials  Family Members   Getting Help for a Loved One who Refuses Treatment  Greeting Cards  History of Mental Illness  Indigo  Job and School  Links  Manage Your Medications  Medications   Medication and Weight Gain    News of the Day  Parent Chat  Pay for Meds  Personal Stories  Self Help  Self Injury  Significant Others  Stigma and Mental Health Law  Storm's Column  Suicide!!!  The Suicide Wall  Table of Contents   Treatments  Treatment Compliance  US Disability  Veteran's Chat  What's New?